Wednesday, April 21, 2010
On a recent visit with my rheumatologist, it was decided that I will, after nearly five years, finally begin to wean off of Prednisone.
Before my appropriateness filter kicked in, I actually cheered out loud. It couldn’t be helped.
Prednisone can be wonderful – it was the first drug that helped ease my fatigue; the first drug that began minimizing some of the pain. But it’s also largely to blame for the unattractive widening of my face – a physical attribute that I am painfully conscious of. Stomach pain (and for some, ulcers), osteopenia, increased dental cavities, shrinking breasts, increased appetite – like many of you, I’ve suffered through the not-so-much-fun side effects of this drug in order to reap its benefits. So you can imagine my joy when I heard that in one month, I’ll be done.
Oddly, though, there is also a small amount of fear, too. I wonder if I will have the same energy levels when I am no longer taking Prednisone. I wonder if I will experience more flares, or if certain joints, like my knees, will once again be painful and stiff. I wonder if I will still be… me.
For now, I will celebrate this change. My condition must be stabilizing – even improving – if my doctor feels I am ready to face the world without Prednisone. That fact alone gives me the motivation to persevere; to overcome the minor setbacks that may lie ahead.